Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Dodge City, KS

July 6, 2023Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 6, 2023, 11:40 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 11:40 PM MDT (05:40 UTC)
Expired
Jul 7, 2023, 2:45 AM MDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, KS, Kearny County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS53 KDDC 070540
FFWDDC
KSC075-093-070845-
/O.NEW.KDDC.FF.W.0012.230707T0540Z-230707T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1140 PM MDT Thu Jul 6 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northeastern Hamilton County in southwestern Kansas...
  Northwestern Kearny County in southwestern Kansas...

* Until 245 AM MDT /345 AM CDT/.

* At 1140 PM MDT /1240 AM CDT/, Doppler radar indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts of 
  0.5 to 1 inch are possible in the warned area. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Hamilton and Northwestern 
  Kearny Counties

This includes the following streams and drainages...
  Arkansas River, Mattox Draw, James Draw tributary, Campbell Draw, 
  James Draw, Shirley Creek, Sand Creek, Sand Creek tributary, 
  Arkansas River tributary, Shirley Creek tributary and Mattox Draw 
  tributary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3826 10173 3826 10165 3826 10154 3826 10152
      3825 10131 3826 10131 3802 10128 3802 10161
      3814 10178 3826 10177 3826 10176

FLASH FLOOD...RADAR INDICATED

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:00 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 6, 10:00 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Thu Jul 6 2023

...updated aviation...

.SHORT TERM...(This evening through Friday night)
Issued at 1226 PM CDT Thu Jul 6 2023

Noon observations show a narrow line of showers and storms along
the US 83 corridor that has formed due to a quick moving shortwave
and elevated instability. This line of storms should continue to
slowly move east through the early afternoon and should diminish
through the late afternoon. Upper level winds are continued to
stay in a zonal flow and at the surface winds are generally out of
a east to northeast direction due to an area of high pressure in
eastern Nebraska and visible satellite is also picking up on some
various outflow boundaries from the storms we are presently
seeing.

Tonight the forecast MCS is still on track. 12Z CAM models are in
fairly good agreement of thunderstorms initiating around the
Denver metro in the late afternoon and slowly moving to the
southeast through the evening. The timeframe of the storms
continues to be pushed back with arrival into our CWA around
04-05Z. The afternoon storms and clouds will most likely tamper
the available surface and mixed layer CAPE however the instability
axis should be robust in eastern Colorado where the storms will
form. Curved hodographs around Syracuse to Leoti as the storms
enter should support an initial supercell threat with large hail
(2 inches or greater) possible and then with the nocturnal low
level jet increasing this should enhance more storm development
that should turn the storms into a line which will bring strong
outflow winds and downburst threats of 70 mph or greater winds.
Latest SPC outlook for tornadoes has also increased to 5% along
the CO-KS border which could support an isolated tornado or
gustnados along any outflow. Hydro will also be a concern as rains
from last night totaled a good 1-5 inches from Meade to Medicine
Lodge. PW values increase as the MCS moves through southwest
Kansas to 1.5-1.6 inches and WPC forecast QPF output has a swath
of 1-3 inches from Scott City to Medicine Lodge. As a result a
flood watch is in effect roughly from Ulysses-Hugoton to Pratt-
Medicine Lodge. These storms will be efficient rain makers with
flash flooding and areal flooding both possible.

Friday the residual MCS should be exiting into Oklahoma during the
morning and through the day it looks like once again more clouds
than sun with basically pop up showers and storms possible along
any outflow boundary/instability axis through the late morning
into the early afternoon. Temperatures will be highly dependent
on how much insolation breaks through the clouds and generally
cooler than seasonable highs will likely happen with highs in the
lower to mid 80s.

Friday night another MCS is forecast to develop with the main area
of vorticity focusing more along the KS-OK border south into the
Texas panhandle CAMs are showing all modes of storms will be
possible once again with hail, wind, and flood potential. The
majority of the CAMs are showing a line of convection from the
KS-OK border through the Texas panhandle with some discrete
supercells also coming in from eastern Colorado into western
Kansas. Greatest QPF output is being shown from highway 50 south
into Oklahoma and hence the areal flood watch that is out
continues through mid Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 6 2023

Long term models show another MCS complex developing in eastern
Colorado and moving into western Kansas during the overnight hours
from Saturday night into Sunday morning. Threats of hail, wind,
and flash flooding will be possible with this complex of storms.

From Sunday into next week an upper level ridge in the west will
start to progress into the central plains and this should
introduce warmer temperatures and lower rain chances. Highs will
return to the 90s by Tuesday and continue through the mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1111 PM CDT Thu Jul 6 2023

The main change of the TAFs was to shift west and slow the movement
of the thunderstorm complex through the overnight. Based off radar
and some other parameters, it looks likely that the storms will mainly
impact the western terminals through the morning. This is particularly
true at KGCK and KLBL. KDDC might be on the eastern edge of the storm
complex. KHYS now stands at seeing the least impacts from the storms.
Otherwise, some MVFR cigs associated with residual moisture expected
in the morning. Winds SE-S 5-15 kt except gusty/varible in storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  85  64  79 /  90  10  60  10
GCK  63  85  63  77 /  80  10  60  10
EHA  64  88  63  77 /  70  20  60  10
LBL  64  88  65  77 /  80  20  60  10
HYS  62  83  62  79 /  60  60  20  10
P28  65  85  68  80 /  60  60  80  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ075>081-085>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Sugden
Hazardous weather outlook, Jul 6, 12:27 AM MDT, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
127 AM CDT Thu Jul 6 2023

KSZ030-031-043>046-061>066-074>081-084>090-071200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
127 AM CDT Thu Jul 6 2023 /1227 AM MDT Thu Jul 6 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered mid to late evening storms are expected across the
forecast area. Large hail, damaging winds, and localized flooding
are the main threats. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Bouts of thunderstorms will be possible during this period. Strong
to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed beginning this evening.

In the hours before

Special weather statement, Jul 6, 9:49 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Thu Jul 6 2023

KSZ043-070430-
Scott KS-
1049 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of Scott County through
1130 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Scott City around 1105 PM CDT.

Other locations in the path of this storm include Manning and
Grigston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for west central
Kansas.

&&

LAT...LON 3869 10069 3831 10069 3844 10113 3868 10113
TIME...MOT...LOC 0348Z 279DEG 44KT 3856 10112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUSSELL
Special weather statement, Jul 6, 10:14 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1114 PM CDT Thu Jul 6 2023

KSZ061>063-075>077-070500-
Gray KS-Finney KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
1114 PM CDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of east central
Hamilton, southern Kearny, southwestern Finney, eastern Grant,
southwestern Gray and Haskell Counties through MIDNIGHT CDT/1100 PM
MDT/...

At 1114 PM CDT/1014 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Kendall to near
Satanta. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Satanta around 1120 PM CDT.
  Sublette around 1130 PM CDT.

Other locations in the path of these storms include Lakin, Deerfield,
Tice, Copeland and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT/100 AM MDT/ for
southwestern Kansas.

&&

LAT...LON 3796 10164 3813 10108 3749 10047 3747 10057
      3748 10065 3746 10066 3739 10113 3739 10118
TIME...MOT...LOC 0414Z 261DEG 32KT 3796 10150 3741 10102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, Jul 6, 10:53 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1153 PM CDT Thu Jul 6 2023

KSZ076-077-086-087-070530-
Gray KS-Seward KS-Meade KS-Haskell KS-
1153 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northeastern Seward,
western Meade, south central Gray and southeastern Haskell Counties
through 1230 AM CDT...

At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Plains, or 10 miles north of Kismet, moving east
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Plains around 1205 AM CDT.

Other locations in the path of this storm include Missler and Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 10074 3742 10091 3752 10035 3708 10023
TIME...MOT...LOC 0453Z 269DEG 35KT 3735 10071

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, Jul 6, 11:03 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 AM CDT Fri Jul 7 2023

KSZ062-063-076-077-070530-
Gray KS-Finney KS-Kearny KS-Haskell KS-
1203 AM CDT Fri Jul 7 2023

...Strong thunderstorms will impact portions of east central Kearny,
southwestern Finney, southwestern Gray and eastern Haskell Counties
through 1230 AM CDT...

At 1202 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deerfield to near Tice. Movement was east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Tice around 1210 AM CDT.
  Copeland around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Kansas.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Kansas.

&&

LAT...LON 3743 10084 3801 10119 3805 10080 3750 10039
      3747 10056 3748 10065 3746 10065
TIME...MOT...LOC 0502Z 262DEG 42KT 3796 10109 3750 10076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:49 PM MDTSpecial Weather StatementDDCScott41 min
Jul 6, 10:14 PM MDTSpecial Weather StatementDDCGrant, Haskell, Kearny46 min
Jul 6, 10:23 PM MDTSevere Thunderstorm WarningDDCHamilton52 min
Jul 6, 10:46 PM MDTSevere Thunderstorm WarningDDCKearny44 min
Jul 6, 10:53 PM MDTSpecial Weather StatementDDCMeade37 min
Jul 6, 11:03 PM MDTSpecial Weather StatementDDCHaskell27 min
Jul 6, 11:08 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton52 min
Jul 6, 11:14 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny46 min
Jul 6, 11:43 PM MDTSpecial Weather StatementDDCHaskell, Meade62 min
Jul 6, 11:46 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton44 min
Jul 6, 11:55 PM MDTSpecial Weather StatementDDCKearny50 min
Jul 7, 12:25 AM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Stanton35 min
Jul 7, 12:33 AM MDTSpecial Weather StatementDDCGray, Haskell42 min
Jul 7, 12:45 AM MDTSpecial Weather StatementDDCMeade45 min
Jul 7, 1:02 AM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Stanton, Stevens43 min
Jul 7, 1:07 AM MDTSevere Thunderstorm WarningDDCMeade, Seward38 min
Jul 7, 1:22 AM MDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton38 min
Jul 7, 1:34 AM MDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Seward, Stevens41 min
Jul 7, 1:45 AM MDTSevere Thunderstorm Warning Considerable damage threatDDCMeade, Seward19 min
Jul 7, 1:55 AM MDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens50 min
Jul 7, 2:01 AM MDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens44 min
Jul 7, 4:49 AM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt41 min
Jul 7, 5:32 AM MDTAreal Flood AdvisoryDDCClark, Meade, Seward3 hr
Jul 7, 1:00 PM MDTRiver Flood WarningDDCMeade11 hr
Jul 7, 1:54 PM MDTRiver Flood WarningDDCMeade22 hr
Jul 7, 5:49 PM MDTSevere Thunderstorm WarningDDCMeade, Seward41 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.